Has anybody had an allergy to injected steroids?

I have recently had severe reactions to injected steroids. I am still taking oral steroids without any issues but then I am currently taking a very low dose. I am told that it is very unusual to have an allergy like this and am being referred to an allergy specialist. I was wondering if anybody has had a similar experience. It is quite a worrying development as many of us are fairly reliant on steroids.

7 Replies

oldestnewest
  • Hi SusieMC,

    The reaction may not be to the steroid itself but to the preservative or other things in the injection. I know someone with anaphylaxis who is allergic to the preservative in adrenaline. A good allergy specialist will be able to get to the bottom of it.

    Regards

    Keyes

  • Thank for your response. I think you may well be right. I am also having a response to the Lignocaine when I have injections into the joints. The allergies are being classed as anaphylactic reactions. At the moment nobody is prepared to give me a systemic steroid jab until the issue is cleared up. I am going to Guys again so I think they should get to the bottom of what is going on.

    Best wishes

    Sue

  • Hi Sue,

    Just another thought. Have they ever tested your blood tryptase levels after a reaction? I think it has to be done within 4 hrs and it is useful to distinguish between anaphylactic and anaphalactoid reactions.

    Have they given you an epipen to carry just in case?

    I have an anaphylactic child so I know how worrying it all is.

    I hope you get some answers soon.

    Regards

    Keyes

  • Hello Keyes - yes I do carry an Epipen. I have had allergies for some years to unknown causes - often severe with angioedema and have been hospitalised several times with as you call them anaphalactoid reactions. I have seen allergy specialists in 2 different hospitals - both said the allergies were idiopathic in their cause and that it is was linked to my vasculitis. However, my diagnosis is now rather vague in that it is undifferentiated connective tissue disease. I have always been anca negative but I feel my issues fit with a more specific diagnosis of Churg Strauss vasculitis.

    It is unfortunate this year that I have had issues with my elbow, and wrists and knees so have had several steroid injections in different places, which threw up this problem once again. It has even affected my heart causing changes on my ECG and feelings of extreme pressure in the chest. Hopefully, Guys will get to the bottom of things. They were very thorough last time. As you say it is worrying for me but even more so for you as parent

    Best wishes

    Sue

  • I should have said - no blood tests have ever been done but it might be worth asking for those after a severe reaction. Thanks for that.

    Sue

  • Hi Sue,

    It all sounds awful.

    Interestingly I had an anaphalactoid reaction a few years ago which hospitalised me, no cause was found. I am now left wondering if it is connected to my recent illness.

    Best wishes

    Keyes

  • Good morning Keyes. I have been told that people with Churg Strauss are more prone to allergies. Since I have been put on Ranitidine, the spontaneous outbursts of severe allergies seemed to have improved greatly. Yes they are scary but after so many episodes I have learnt when to see it through with anti-histamines and when I need to seek help. Fortunately, most of the time they do resolve after a few hours and sometimes I have minor symptoms into the next day.

    I wouldn't be at all surprised if your reaction had some connection to your illness after all it is the immune system that isn't working properly that causes all these diseases. If you also factor in meds to surpress the immune system - well there you go! Good luck with it all and with your son/daughter too.

    Sue

You may also like...